Heparin skin necrosis_0613 Derm Clinic 1
A pregnant black woman, aged 37 years, who had a history of pre-eclampsia and pulmonary embolism and was on subcutaneous heparin, presented to labor and delivery with a tender, 4-cm dusk, and erythematous patch on the lower abdomen.
On admission, it was noted that other similar-appearing lesions continued to occur, all at sites where subcutaneous heparin had been administered. A number of these lesions later progressed to form central flaccid bullae.
HOW TO TAKE THE POST-TEST: This Clinical Advisor CME activity consists of 3 articles. To obtain credit, you must also read Painful vesicles covering the back and chest and Erythematous plaques on the trunk.
Submit your diagnosis to see full explanation.
Given the patient’s history and skin findings, a diagnosis of heparin-induced skin necrosis was rendered. The diagnosis was confirmed when discontinuation of heparin led to lack of new lesions and cessation of progression of prior lesions.
Heparin-induced skin necrosis was first reported in 1973 by physician Richard O’Toole after observing what he described as a localized allergic reaction to subcutaneous heparin in four different patients whose skin lesions became progressively necrotic over time.1 This complication is uncommon but likely underreported and preferentially affects middle-aged women with a history of thromboembolic disorders.2,3
Necrotic skin changes classically appear five to 10 days following initiation of heparin therapy, administered either intravenously or subcutaneously.4,5 Individuals with prior exposure to heparin tend to develop lesions as early as three days after administration.3 While both unfractionated heparin (UFH) and low-molecular-weight heparin (LMWH) have been reported to cause this reaction, UFH is more frequently implicated.4 As this case illustrates, heparin-induced skin necrosis typically begins as a tender, small, erythematous macule that evolves into a larger, dusky, and variably necrotic patch that often features a central bulla.6 Necrosis typically develops at the site of heparin administration and preferentially occurs at sites rich in subcutaneous adipose tissue (e.g., abdomen, thighs, buttocks, and breasts).6 Although rare, there have also been reports of skin involvement at sites distant from the injection.7
There are many hypotheses regarding the pathogenesis of heparin-induced skin necrosis, whose histopathology is characterized by microvascular thrombi of dermal vessels, epidermal necrosis, and a variable inflammatory infiltrate.2,4 Some patients may develop circulating antibodies against the heparin-platelet factor 4 (PF4) complex, leading to a hypercoagulable state. In patients with heparin-induced thrombocytopenia (HIT), this antibody-antigen complex leads to platelet activation, removal of platelets from the circulation, and ultimately, thrombocytopenia. Thombotic complications may ensue.2,8 Although circulating heparin-PF4 antibodies are often detected in individuals with heparin-induced skin necrosis, these patients rarely demonstrate profound thrombocytopenia or significant activation of the coagulation cascade, which is seen in classic HIT.2,7 It remains important to evaluate patients for these associations, however. Another theory is that deposition of immune complexes within dermal vessels leads to vasculitis, a type III (Arthus type) hypersensitivity reaction.2,9 However, biopsies of affected skin generally do not demonstrate findings of vasculitis. Others postulate that the skin findings are the result of cutaneous trauma caused by repeated, improperly performed injections, or that heparin may be poorly absorbed due to decreased vasculature in adipose tissue.2,9
Other clinical entities that can present similarly to heparin-induced skin necrosis include calciphylaxis, pyoderma gangrenosum, disseminated intravascular coagulation (DIC), leukocytoclastic vasculitis, and other bullous disorders.5 Calciphylaxis causes painful, stellate ulcerations with necrotic eschar and is usually seen in the setting of end-stage renal disease in patients with abnormal calcium and phosphate metabolism. Biopsy reveals calcium deposits within vessels. Pyoderma gangrenosum is characterized by cribriform ulcerations with an undermined border. These ulcerations can occur in sites of trauma to the skin, known as the pathergy phenomenon. Pyoderma gangrenosum is usually seen in the setting of rheumatologic disease, inflammatory bowel disease, or hematologic malignancy. Pyoderma gangrenosum is a diagnosis of exclusion and responds to immunosuppressive therapy. DIC is seen in the setting of septic shock and can cause widespread microvascular occlusion known as purpura fulminans, wherein there are large areas of cutaneous hemorrhage and necrosis. Unlike heparin-induced skin necrosis, lab tests in patients with DIC will demonstrate significant activation of coagulation cascade with thrombocytopenia. Leukocytoclastic vasculitis is described clinically as palpable purpura and is a hypersensitivity reaction to any number of causes (e.g., medication, infection, malignancy, connective tissue disease). Histopathology is characteristic. Such other bullous diseases as pemphigus, pemphigoid, bullous erythema multiforme, and bullous fixed-drug eruption can be easily distinguished from heparin-induced skin necrosis by their biopsy findings and clinical history.
Heparin-induced skin necrosis must be distinguished from delayed-type hypersensitivity (DTH) to heparin. DTH presents as an eczematous eruption with erythematous scaling plaques at injection sites with symptoms of pruritus; this presentation contrasts with heparin-induced skin necrosis, which has a dusky, necrotic, sometimes bullous appearance with pain being the primary symptom. Histology of DTH shows spongiosis with dermal lymphocytes, which again differs from the thrombosis seen in heparin-induced skin necrosis.6
Warfarin (Coumadin, Jantoven) can also induce skin necrosis that similarly favors sites of increased fatty tissue, primarily in women. The onset of skin findings is usually within one to 10 days after starting warfarin, and lesions are symmetric and progress from netlike dusky patches into painful ulcerations. This complication occurs in those with underlying coagulation disorders, usually protein C or S deficiency.6
Heparin-induced skin necrosis is a clinical diagnosis; however, histology can assist in confirming the diagnosis and in distinguishing this from the other entities discussed. Histology of the lesion characteristically demonstrates inflammation with epidermal necrosis as well as microvascular thrombi in the dermal vessels, usually in the absence of vasculitis.2
Management involves early recognition of the condition and the discontinuation of all heparin products. Continued use of such products can lead to exacerbation of the skin lesions and possible systemic thrombotic complications.3 If heparin-PF4 antibodies are present (as is the case in most instances of heparin-induced skin necrosis), it is important to exclude a diagnosis of HIT by checking the patient’s platelet count. If thrombocytopenia is present, the alternative anticoagulant must not be a heparin product. In other words, switching from LMWH to UFH will still be problematic. It is also reasonable to check for other markers of abnormal coagulation, although these parameters are generally normal.2 Alternative options for patients still requiring anticoagulation include such non-heparin preparations as danaparoid (Orgaran), fondaparinux (Arixtra), and hirudins.6 Warfarin therapy can be initiated, but be mindful of the delay in its anticoagulatory effect.2
Once the offending heparin agent is discontinued, the clinical course of the necrosis is typically uneventful. Some patients may require surgical debridement of the lesion and, rarely, reconstructive surgery with a skin graft. If the skin necrosis is a manifestation of HIT, systemic complications, including venous and arterial thrombosis, may occur and can lead to fatal outcomes.9 However, those thrombotic complications tend to occur with thrombocytopenia, which is not typically seen in individuals with heparin-induced skin necrosis.9
The patient in this case had a positive heparin-PF4 antibody but a normal platelet count. The woman’s coagulation workup was notable for protein-S deficiency. Her heparin was discontinued in favor of fondaparinux, with a plan to transition to warfarin. Her skin was managed with simple wound care, and she healed uneventfully.
Sonal Parikh is a third-year medical student at Virginia Commonwealth University, in Richmond, where Erin Reese, MD, is an assistant professor of dermatology.
- O’Toole RD. Letter: Heparin: adverse reaction. Ann Intern Med. 1973;79:759.
- Handschin AE, Trentz O, Kock HJ, Wanner GA. Low molecular weight heparin-induced skin necrosis—a systematic review. Langenbecks Arch Surg. 2005;390:249-254.
- Drew PJ, Smith MJ, Milling MA. Heparin-induced skin necrosis and low molecular weight heparins. Ann R Coll Surg Engl. 1999;81:266-269. Available at www.ncbi.nlm.nih.gov/pmc/articles/pmid/10615196/.
- Jörg I, Fenyvesi T, Harenberg J. Anticoagulant-related skin reactions. Expert Opin Drug Saf. 2002;1:287-294.
- Khan Z, Watson DK. Heparin-induced skin necrosis. BJOG. 2000;107:1315-1316.
- Trautmann A, Seitz CS. The complex clinical picture of side effects to anticoagulation. Med Clin North Am. 2010;94:821-834.
- Bilen O, Teruya J. Complications of anticoagulation. Dis Mon. 2012;58: 440-447.
- Girolami B, Girolami A. Heparin-induced thrombocytopenia: a review. Semin Thromb Hemost. 2006;32:803-809.
- Wütschert R, Piletta P, Bounameaux H. Adverse skin reactions to low molecular weight heparins: frequency, management and prevention. Drug Saf. 1999;20:515-525.
All electronic documents accessed June 10, 2013.